NSAIDS: non-steroidal anti-inflammatory drugs. Aka: Ibuprofen, Motrin, Advil, etc.
NSAIDS are often overlooked as a dangerous drug, but science is shedding more light on this topic as of late due to the over-use.
You have a mild headache? Pop an Advil.
You have a sore knee? Pop an Advil.
We often pop NSAIDS without a second thought. I want the pain gone. Take pill. Pain is gone. End of story. So how dangerous can NSAIDS really be if they’re sold over the counter?
1. Increased Risk of Heart Failure
“Doctors have been concerned for some time that NSAIDs might play a role in heart failure since they cause consumers to retain sodium. Now, research just published in the British Medical Journal finds that NSAIDs increase the risk of heart failure by an alarming 19 percent. The risk directly rises with the amount of NSAIDs taken.
This study was based on the analysis of the medical history of millions of patients from four European countries (the Netherlands, Italy, Germany and the United Kingdom). The participants were all 18 years of age or older and had started NSAID treatment between 2000 and 2010. This large study specifically looked at the risk of hospital admission for heart failure and the use of 27 individual NSAIDs. The researchers found that current use of any NSAID was found to be associated with a 19 percent increase of risk of hospital admission for heart failure.
Overall, the study found that seven traditional NSAIDs and two COX-2 inhibitors in particular led to an increased risk of heart failure.
Five NSAIDs in particular were linked to significant increased risk of heart failure admission:
- Ibuprofen (brand name example: Motrin®)
- Naproxen (brand name example: Aleve®)
2. Gastrointestinal Damage, Ulcers and Internal Bleeding
NSAIDs all share the same most prevalent side effect — damage to the gastrointestinal tract, which doesn’t just mean your stomach. It also includes possible threats to your esophagus and small intestine. According to gastroenterologist Byron Cryer, MD, a spokesperson for the American Gastroenterological Association, more than half of all bleeding ulcers are caused by NSAIDs.
Aspirin is the only NSAID that inhibits the blood clotting for a prolonged period of time (four to seven days), which is why many doctors recommend it for preventing blood clots that cause heart attacks and strokes. While it may be successful at reducing blood clots, aspirin is an NSAID that’s especially known for causing gastrointestinal bleeding and ulcers. Anyone can develop a stomach ulcer while taking NSAIDs. Yes, that’s right — anyone. Being over 60 years old, smoking cigarettes, having multiple medical problems or having a family history of ulcers puts you at an even greater risk of experiencing stomach bleeding, one of the many dangers of NSAIDs.
Long-term or high-dose use of NSAIDs can also lead to ulcers developing in the gut. These are known as peptic ulcers. Peptic ulcers form because the action of NSAIDs block the COX-1 enzyme from protecting the stomach lining.
3. Higher Risk of Renal Failure
According to research published in the Journal of Clinical Pharmacology, NSAIDs have a negative effect on renal (kidney) health in essentially all patients using NSAIDs. The most common renal complication caused by NSAIDs is fluid retention, which is believed to occur on some level in anyone taking these man-made anti inflammatory pills. Clinically detectable edema occurs in less than 5 percent of patients. Edema is a medical term for swelling caused by excess fluid being trapped in your body’s tissues. NSAIDs also encourage the body to hold on to sodium which can lead to varying degrees of reduction in kidney function.
Complete avoidance of nonsteroidal anti-inflammatory drugs is recommended for most people with chronic kidney disease.
4. Serious Allergic Reactions
Some people are actually highly allergic to NSAIDs. For these individuals, the dangers of NSAIDs can include experiencing a scary shortness of breath. For an asthma sufferer, the risk of experiencing serious allergic reaction to NSAIDs is even higher. Other allergic reactions can include wheezing, rashes and throat swelling. If you have a serious allergic response to one NSAID then you’re likely to have a similar response to a different NSAID so you should avoid all NSAIDs.
5. Dangers to Children and Teenagers
There are also specific dangers of NSAIDs for the younger population. The use of aspirin by children and teenagers with chickenpox or the flu has been associated with the development of Reye’s syndrome. This syndrome is rare yet serious. It can cause liver as well as brain damage, and sometimes even fatal liver disease or permanent brain damage. Aspirin and non-aspirin salicylates should never be used in children and teenagers with suspected or confirmed chickenpox or influenza. In general, children under the age of 16 should not take aspirin products.”